Alert archive / Maine / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 15, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 14, 2016, 5:15 PM EDT for 4 counties in Maine. It was in force for 45 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2016, 5:15 PM EDT (21:15 UTC)
- Expired
- Jul 14, 2016, 6:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Aroostook County, ME, Penobscot County, ME, Piscataquis County, ME, Somerset County, ME
The radar
The Caribou radar (KCBW), 129 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 5:19 PM EDT | TSTM WND DMG | 1 Se Madawaska, ME | SEVERAL TREES DOWN ON GAGNON ROAD |
| Jul 14, 5:20 PM EDT | TSTM WND DMG | 2 Ese Madawaska, ME | LARGE TREE UPROOTED IN ST DAVID CEMETERY |
| Jul 14, 5:20 PM EDT | TSTM WND DMG | 2 Ese Madawaska, ME | ONE LARGE TREE UPROOTED AND ONE LARGE TREE SNAPPED IN ST DAVID CEMETERY |
| Jul 14, 5:20 PM EDT | TSTM WND DMG | 2 Ese Madawaska, ME | LARGE STORAGE SHED FLATTENED AND VEGETABLE STAND PICKED UP AND TURNED OVER. |
| Jul 14, 5:20 PM EDT | TSTM WND DMG | 3 Wnw Lille, ME | LARGE BARN FLATTENED AND VEGETABLE STAND PICKED UP AND TURNED OVER. |
| Jul 14, 5:20 PM EDT | TSTM WND DMG | 3 Wnw Lille, ME | LARGE STORAGE SHED FLATTENED AND VEGETABLE STAND PICKED UP AND TURNED OVER. |
| Jul 14, 5:30 PM EDT | TSTM WND DMG | 2 Ssw Eagle Lake, ME | TREES DOWN IN MULTIPLE SPOTS ON RED RIVER ROAD. TIME ESTIMATED FROM RADAR. |
| Jul 14, 6:00 PM EDT | TSTM WND DMG | 11 Ne Stockholm, ME | TREES DOWN ON LAKE ROAD AND ON US 1. |
| Jul 14, 6:05 PM EDT | TSTM WND DMG | Stockholm, ME | TREES DOWN ON SCHOOL STREET. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 9.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 314 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
703
WUUS51 KCAR 142115
SVRCAR
MEC003-019-021-025-142200-
/O.NEW.KCAR.SV.W.0015.160714T2115Z-160714T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
515 PM EDT THU JUL 14 2016
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE...
NORTHEASTERN AROOSTOOK COUNTY IN NORTHERN MAINE...
SOUTHERN SOMERSET COUNTY IN WEST CENTRAL MAINE...
NORTH CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
* UNTIL 600 PM EDT
* AT 514 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MADAWASKA TO 14 MILES WEST OF ROCKWOOD...MOVING
EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CARIBOU...FORT KENT...MADAWASKA...LIMESTONE...VAN BUREN...
EAGLE LAKE...DEBOULLIE MOUNTAIN...PORTAGE...MAPLETON...WASHBURN...
ASHLAND...WOODLAND...FRENCHVILLE...PORTAGE LAKE...NEW CANADA...
MASARDIS...OXBOW...MOOSEHORN CROSSING...
SOUTH BRANCH POND AND BIG MACHIAS LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4607 7031 4615 7023 4620 7029 4641 6972
4682 6912 4729 6853 4729 6838 4735 6837
4736 6823 4707 6779 4605 6883 4600 7030
TIME...MOT...LOC 2114Z 247DEG 63KT 4802 6768 4575 7002
HAIL...1.00IN
WIND...60MPH
$$
WALKER2 follow-up statements
403
WWUS51 KCAR 142138
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
538 PM EDT THU JUL 14 2016
MEC003-019-021-025-142200-
/O.CON.KCAR.SV.W.0015.000000T0000Z-160714T2200Z/
PISCATAQUIS ME-AROOSTOOK ME-SOMERSET ME-PENOBSCOT ME-
538 PM EDT THU JUL 14 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHERN PISCATAQUIS...NORTHEASTERN AROOSTOOK...SOUTHEASTERN
SOMERSET AND NORTH CENTRAL PENOBSCOT COUNTIES...
AT 537 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM GRAND ISLE TO 9 MILES WEST OF CHESUNCOOK...MOVING
SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CARIBOU...MADAWASKA...LIMESTONE...VAN BUREN...EAGLE LAKE...PORTAGE...
MAPLETON...WASHBURN...ASHLAND...WOODLAND...FRENCHVILLE...
PORTAGE LAKE...NEW CANADA...MASARDIS...OXBOW...MOOSEHORN CROSSING...
SOUTH BRANCH POND...BIG MACHIAS LAKE...
CAUCOMGOMOC LAKE AND FISH RIVER LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4605 6984 4619 6994 4628 6985 4638 6964
4652 6927 4669 6896 4694 6866 4719 6845
4725 6834 4734 6829 4736 6823 4707 6779
4605 6883 4602 6981
TIME...MOT...LOC 2137Z 345DEG 30KT 4728 6810 4606 6961
HAIL...1.00IN
WIND...60MPH
$$
WALKER764
WWUS51 KCAR 142201
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
601 PM EDT THU JUL 14 2016
MEC003-019-021-025-142210-
/O.EXP.KCAR.SV.W.0015.000000T0000Z-160714T2200Z/
PISCATAQUIS ME-AROOSTOOK ME-SOMERSET ME-PENOBSCOT ME-
601 PM EDT THU JUL 14 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PISCATAQUIS...
NORTHEASTERN AROOSTOOK...SOUTHEASTERN SOMERSET AND NORTH CENTRAL
PENOBSCOT COUNTIES HAS EXPIRED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED EAST OF THE AREA.
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 4605 6984 4619 6994 4628 6985 4638 6964
4652 6927 4669 6896 4694 6866 4719 6845
4725 6834 4734 6829 4736 6823 4707 6779
4605 6883 4602 6981
TIME...MOT...LOC 2159Z 247DEG 63KT 4728 6810 4606 6961
$$
WALKERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:32 PM EDT, 43 minutes earlier.
Area forecast discussion, Jul 14, 4:32 PM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
432 PM EDT THU JUL 14 2016
.SYNOPSIS...
A low pressure trough in advance of a cold front will produce
thunderstorms this afternoon and evening with some storms possibly
severe. The cold front will approach the region later tonight then
move across the region Friday.
&&
.NEAR TERM /THROUGH FRIDAY/...
Strong to possibly severe storms still possible through this
evening. Main threats will be damaging winds and heavy rainfall.
We are still anticipating the arrival of a line of showers and
thunderstorms late this afternoon into the evening. The experimental
HRRR seems to have a good the current batch of storms, running from
Quebec City through eastern New York, so have leaned toward this
guidance for this evening's forecast. This would place the line
along our northwestern border 4-6 pm, into the Route 11 corridor 5-7
pm, and eastern Aroostook County 6-8 pm. CAPES are currently 1500-
2000 J/kg over much of the area away from the coast, with 2000+ J/kg
in the northeast where dewpoints are still in the lower 70s. There's
still plenty of shear through the evening; 0-6km values will remain
around 40-50kt. While the shear will remain, instability will wane
as we head through the evening, so the severe threat will decrease
through time. Northwestern Maine has the best chances of severe
thunderstorm conditions, with the threat decreasing as one heads
southeast. In particular, the stable marine layer lies across much
of Downeast Maine, so don't expect any damaging winds along and
south of a line from roughly Houlton to Bangor. However, with PWATs
progged to reach (or even exceed) 2 inches this evening, heavy
rainfall is a concern. Localized flooding will be possible,
especially in the rougher terrain of the Central Highlands up into
the Allagash. The main line of storms will exit into New Brunswick
by 10 pm or so, with isolated to scattered showers to continue
overnight. It'll be another muggy night with lows only dipping into
the mid and upper 60s, though the immediate coast may be a little
cooler.
For Friday...another round of showers and thunderstorms is expected
as a cold front will cross the region. The latest guidance has
backed off on instability for tomorrow, generally indicating SB
CAPEs around 500 J/kg or so. But 0-6km shear will still be 40-50 kt,
so any stronger storms will be capable of producing gusty winds.
PWATs won't be quite as high as today, more 1.25-1.5 inches, so
locally heavy downpours will be possible. It'll be another hot day
especially across interior Downeast where the cold front won't cross
until late in the day. Here, highs will be in the upper 80s, while
the northern half of our forecast area will stay in the upper 70s to
lower 80s.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
The cold front will stall along the Downeast coast Friday night,
while an upper level disturbance approaches northwest areas. Could
have a chance of evening showers/thunderstorms across the region
early Friday night. A slight chance of showers could then linger
across northern and northwest areas overnight in advance of the
approaching upper disturbance. Otherwise, expect partly/mostly
cloudy skies across northern areas Friday night with partly
cloudy skies Downeast. The upper level disturbance crosses the
region Saturday which could produce a chance of showers.
Otherwise, expect partly/mostly cloudy skies north with partly
cloudy skies Downeast. High pressure then builds across the region
Saturday night with partly cloudy skies. Another upper level
disturbance could cross the region Sunday with partly sunny skies
along with a slight chance of showers. Temperatures are expected
to be at near normal...to slightly above normal...levels
Saturday/Sunday.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Surface high will promote clear skies Sun night into Mon morning,
but an advancing front will bring precip to the state Mon aftn and
night. S-SW'ly flow ahead of the front will bring modestly moist
air into the CWA, with dew points at or above 60F and temps into
the 80s making t-storms possible. Slightly cooler conditions may
prevail Tues under clearing skies as high pres spreads east from
the Great Lakes. Combined sfc and upper ridging will lead to
mostly clear and dry weather through next Thurs. GFS and ECMWF had
disagreed some on the timing of the next front beyond the middle
of next week, but they've since come into better agreement and
slowed down the timing toward the end of the week.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
NEAR TERM: VFR is expected to prevail through the remainder of
the afternoon. A line of showers and strong thunderstorms will
move across the region this evening, affecting mainly the northern
terminals 21z-00z. This activity will lower conditions to IFR
briefly and will be capable of producing strong winds and very
heavy rainfall. The southern terminals, meanwhile, will see
reduced visibility and lowering ceilings in fog after 02z or so,
especially KBHB. Fog will also develop at the northern terminals
toward 06z. The fog will linger through 12z and then lift with VFR
to resume for much of the morning. However, a cold front will
bring another round of showers and thunderstorms from north to
south 18z-00z.
SHORT TERM: Occasional MVFR conditions are possible early Friday
night. Otherwise, generally expect VFR conditions Friday night
through early Monday. Occasional MVFR/IFR conditions are possible
Monday night, with VFR conditions Tuesday.
&&
.MARINE...
NEAR TERM: A Small Craft Advisory for hazardous seas remains in effect
until 6 am Friday. Seas are currently around 4.5 ft and will
continue to build through the evening. They will begin to subside
early Friday morning and should be under 5 ft by mid morning.
SHORT TERM: Winds/seas are expected to remain below small craft
advisory levels Friday night through Sunday.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory for hazardous seas until 6 AM EDT Friday
for ANZ050-051.
&&
Near Term...Hastings
Short Term...Norcross
Long Term...Kredensor
Aviation...Hastings/Norcross
Marine...Hastings/NorcrossHazardous weather outlook, Jul 14, 4:17 AM EDT, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 417 AM EDT THU JUL 14 2016 MEZ001>006-010-011-015>017-029>032-150830- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 417 AM EDT THU JUL 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THIS EVENING. SOME OF THE STORMS ARE EXPECTED TO BE STRONG TO SEVERE WITH DAMAGING WINDS AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A COLD FRONT WILL CROSS THE REGION ON FRIDAY. A FEW THUNDERSTORMS ARE EXPECTED TO ACCOMPANY THE PASSAGE OF THE FRONT. ANY THUNDERSTORMS THAT DEVELOP MAY BE ACCOMPANIED BY GUSTY WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ050>052-150830- COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 417 AM EDT THU JUL 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TD
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 8:03 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 27 min |
| Jul 14, 5:02 AM EDT | Small Craft Advisory for Hazardous Seas | CAR | 25 hr | |
| Jul 14, 4:21 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Piscataquis, Somerset | 54 min |
| Jul 14, 5:59 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Piscataquis, Somerset | 46 min |
| Jul 14, 6:45 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Piscataquis, Somerset | 60 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.